Alert archive / New Mexico / Flash Flood Warnings in 2016

Flash Flood Warning 20, NWS El Paso, TX

August 31, 2016Doña Ana County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 31, 2016, 6:46 PM MDT for Doña Ana County, New Mexico. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2016, 6:46 PM MDT (00:46 UTC)
Expired
Aug 31, 2016, 8:45 PM MDT
In force
119 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 50 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.8 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2016-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2016-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
538 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1567 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

240 
WGUS54 KEPZ 010046
FFWEPZ
NMC013-010245-
/O.NEW.KEPZ.FF.W.0020.160901T0046Z-160901T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
646 PM MDT WED AUG 31 2016

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 845 PM MDT

* AT 645 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  VERY HEAVY RAIN PORTIONS OF LAS CRUCES.  MINOR STREET FLOODING IS
  OCCURRING AND RAIN CONTINUES TO FALL.  MORE SERIOUS FLASH FLOODING
  IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LAS CRUCES...
  TALAVERA...
  NMSU MAIN CAMPUS...
  MESILLA...
  NORTHEAST LAS CRUCES...
  EAST MESA...
  SOLEDAD CANYON...
  AND DRIPPING SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3235 10659 3226 10658 3220 10673 3232 10681
      3239 10673 3241 10666

$$

HARDIMAN
2 follow-up statements
985 
WGUS74 KEPZ 010123
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
723 PM MDT WED AUG 31 2016

NMC013-010245-
/O.CON.KEPZ.FF.W.0020.000000T0000Z-160901T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DONA ANA NM-
723 PM MDT WED AUG 31 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR
SOUTHEASTERN DONA ANA COUNTY...

AT 720 PM MDT...THUNDERSTORMS OVER EASTERN PORTIONS OF LAS CRUCES
WERE WEAKENING, THOUGH LIGHT TO MODERATE RAINFALL CONTINUED.  RAIN
GAUGE REPORTS AND RADAR ESTIMATES INDICATE OVER 1 INCH OF RAIN FELL
AROUND THE ORGAN MESA AND LAS ALTURAS NEIGHBORHOODS AND OVER A-
MOUNTAIN IN A VERY SHORT PERIOD OF TIME.  RUNOFF IS LIKELY TO
CONTINUE TO CAUSE LOCALIZED FLOODING FOR ANOTHER HOUR OR SO. 


SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
EASTERN LAS CRUCES...TALAVERA...NMSU MAIN CAMPUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3226 10660 3224 10662 3220 10673 3232 10681
      3238 10672 3239 10670

$$

HARDIMAN
827 
WGUS74 KEPZ 010236
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
836 PM MDT WED AUG 31 2016

NMC013-010245-
/O.EXP.KEPZ.FF.W.0020.000000T0000Z-160901T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DONA ANA NM-
836 PM MDT WED AUG 31 2016

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN DONA ANA COUNTY WILL
EXPIRE AT 845 PM MDT...

THE HEAVY RAIN HAS ENDED. ARROYOS MAY CONTINUE TO RUN LIGHTLY THIS
EVENING, BUT FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. PLEASE
CONTINUE TO HEED ANY REMAINING ROAD CLOSURES AND BEWARE OF DEBRIS
LEFT BEHIND IN LOW WATER CROSSINGS AND WHERE WATER HAS RECEDED.

LAT...LON 3226 10660 3224 10662 3220 10673 3232 10681
      3238 10672 3239 10670

$$

HARDIMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 2:26 PM MDT, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 31, 2:26 PM MDT, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
226 PM MDT WED AUG 31 2016

.SYNOPSIS...
Abundant moisture will help fuel scattered showers and
thunderstorms tonight and Thursday. A few storms could produce
over an inch of rain in an hour which could lead to some flash
flooding. For Friday and the holiday weekend we will see lower
rain chances but our temperatures will creep a little above
normal.

&&

.DISCUSSION...
We continue to see abundant moisture across the area which will
continue to fuel scattered showers and thunderstorms today through
Thursday. Currently there is not much of a flow pattern aloft, the
intermountain west is under a very broad area of upper level high
pressure. Near the surface we see east and southeast winds which
are continuing to help bring abundant moisture in from the east.
This moisture is helping to fuel scattered showers and
thunderstorms. With the abundant moisture any storms that do
develop will be efficient rainfall producers. A few storms this
evening and again on Thursday could produce some isolated flash
flooding, but without a real focus like an upper level low or a
frontal system the heavy rain could fall just about any place. For
now I do not see the need for a flash flood watch since there is
no clear signal when or where the heavy rain will occur.

On Friday we will begin to see the westerly winds scour out some
of our moisture. On Friday the threat for heavy rain will lessen
but we will still see a chance for afternoon and evening
thunderstorms. For Saturday afternoon through Labor Day we will
see enough drying that we can pull most of the pops from the
lowlands. Then for next Tuesday and Wednesday the upper level high
to our east will recenter over the Gulf of Mexico and the
circulation around the high will begin to push moisture back into
the region. Right now the ECMWF is more bullish on rain amounts
for that time period than the GFS. For now I have some slight
chance pops in the forecast on next Tuesday and Wednesday to cover
the increased moisture.

Quickly looking at our afternoon high temperatures. After today's
well below normal temperatures we will see a few degrees of
warming on Thursday, but highs will still be running around five
degrees below normal. Then on Friday as we begin to dry out we
will see our highs return to seasonal normals. For Saturday
through Monday as the drier air works into the area we will see
our high temperatures creep a few degrees above normal. Finally
for the middle of next week as clouds and moisture start to return
our highs will settle back toward seasonal normals.

&&

.AVIATION...valid 01/00Z - 02/00Z subtropical moisture continues
to flow into the CWA with easterly winds. In general... winds ENE-
ESE 7-12 kts  Sky in general SCT-BKN 040-060 BKN 100-140 and BKN 200-
250. Areas of SCT020 BKN030-040CB BKN-OVC 080-12 BKN-OVC 200. LCL
VSBY 2-4 MILES IN RA/BR. MVFR TO IFR in heavier showers and embedded
thunderstorms.

&&

.FIRE WEATHER...
Moist and unstable East to east winds continue to flow into southern
New Mexico and Far West texas into Thursday. Continued scattered to
numerous showers and thunderstorms through Thursday with heavy
rainfalls causing an increasing probability of some flash flooding
over a few low lying locations. Showers and thunderstorms should
diminish somewhat by the  weekend as westerly winds push drier air
into the Borderland. Temperatures around 5 to 10 degrees below
normal today through Thursday rising to near normal by Friday. Min
RH values will generally range in the 40% to 50% values over most
areas Wednesday and into the 60%-70% levels in the Sacramento
Mountains. RH values overall will be about 5% lower on Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 67  85  69  89 /  50  50  30  20
Sierra Blanca           64  82  65  85 /  40  50  30  30
Las Cruces              64  82  65  87 /  50  50  30  20
Alamogordo              63  82  64  87 /  50  50  30  30
Cloudcroft              48  63  51  66 /  60  70  40  50
Truth or Consequences   61  80  64  84 /  40  50  40  30
Silver City             58  76  59  80 /  50  60  30  40
Deming                  64  83  65  87 /  50  50  30  20
Lordsburg               64  85  65  89 /  50  50  30  20
West El Paso Metro      68  84  69  88 /  50  50  30  20
Dell City               63  83  64  86 /  40  50  30  30
Fort Hancock            68  86  69  89 /  40  50  30  20
Loma Linda              61  78  64  82 /  50  60  30  30
Fabens                  66  85  68  89 /  50  50  30  20
Santa Teresa            66  84  67  88 /  50  50  30  20
White Sands HQ          65  81  66  86 /  50  60  40  30
Jornada Range           62  81  63  86 /  50  50  40  30
Hatch                   64  81  65  86 /  50  50  40  20
Columbus                65  84  66  89 /  50  50  30  20
Orogrande               64  82  66  86 /  50  50  30  30
Mayhill                 52  68  53  72 /  50  70  40  50
Mescalero               53  72  54  75 /  60  70  40  50
Timberon                51  69  52  72 /  60  70  40  50
Winston                 53  74  55  78 /  50  60  40  50
Hillsboro               58  78  60  83 /  50  60  40  40
Spaceport               61  80  63  84 /  40  50  40  20
Lake Roberts            54  76  55  79 /  50  70  40  40
Hurley                  59  77  59  82 /  50  50  30  40
Cliff                   60  83  61  86 /  50  60  40  40
Mule Creek              56  80  57  83 /  50  60  40  40
Faywood                 59  79  60  84 /  50  50  30  40
Animas                  62  86  64  89 /  50  50  30  20
Hachita                 62  84  63  89 /  50  40  30  20
Antelope Wells          62  83  63  87 /  60  50  30  30
Cloverdale              61  80  62  83 /  50  50  30  30

&&

.EPZ Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

Brice/Novlan
Hazardous weather outlook, Aug 31, 11:15 AM MDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1115 AM MDT WED AUG 31 2016

NMZ401>417-TXZ418>424-011715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1115 AM MDT WED AUG 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ABUNDANT MOISTURE ACROSS THE AREA WILL HELP FUEL SCATTERED SHOWERS
AND THUNDERSTORMS. A FEW STORMS MAY PRODUCE EXCESSIVE RAINFALL
LEADING ISOLATED FLASH FLOODING. RAINFALL AMOUNTS WILL RANGE FROM
LESS THAN 0.10 TO 1 INCH WITH ISOLATED 2+ INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE THREAT FOR HEAVY RAIN AND FLASH FLOODING WILL CONTINUE ON
THURSDAY. FOR FRIDAY AND INTO THE HOLIDAY WEEKEND WE WILL SEE LESS
CHANCES FOR RAIN AND WARMER TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...
IF YOU OBSERVE FLOODING PLEASE REPORT IT TO THE NWS OFFICE VIA OUR
800 SPOTTER PHONE NUMBER OR VIA TWITTER USING OUR USER NAME
@NWSELPASO

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:52 AM MDTAreal Flood AdvisoryEPZDoña Ana53 min
Sep 1, 12:08 PM MDTAreal Flood AdvisoryEPZLuna3 hr
Sep 1, 12:53 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Sep 1, 1:22 PM MDTAreal Flood AdvisoryEPZLuna3 hr
Sep 1, 2:31 PM MDTSpecial Weather StatementEPZOtero44 min
Sep 1, 2:45 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Sep 1, 3:22 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Sep 1, 4:09 PM MDTAreal Flood AdvisoryEPZGrant, Hidalgo3 hr
Sep 1, 4:17 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr

Nearby

Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.